Florida, 2024

Tornado in Florida, January 15, 2024

January 15, 2024 · NWS MLB · 1 event in 1 county or zone

An EF-0 tornado tracked eight miles through Martin County, causing minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An EF-0 tornado tracked eight miles through Martin County, causing minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 15, 3:32 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jan 15, 3:32 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
332 PM EST Mon Jan 15 2024

...New MARINE, AVIATION...

.DISCUSSION...

Current...Today's shower and storm forecast has verified flawlessly
thus far, with a broad area of showers and embedded thunderstorms
spreading from the western shore of Lake Okeechobee along the
Kissimmee River basin, reaching the Space Coast early this
afternoon. Frequent lightning is occurring with a cell in Osceola
and Brevard counties, with very broad rotation which could produce
funnel clouds. Directional shear may be aiding in the twisting
today, with a few cells over the Atlantic waters also hinting at a
brief spin up as well. As this cell and complex of showers drifts
toward the coast over the next few hours, expect heavy downpours,
continued lightning and gusty winds up to 40 mph for areas south of
Orlando towards the Treasure Coast. The HRRR has lit up areas from
Vero to Stuart with additional storms prior to sunset, which may be
taking shape now based on current radar trends, supported by break
in the dense cloud layer. This all occurring in the warm sector of a
warm front in motion, now positioned from Titusville to Brooksville
this afternoon. Dense clouds have filled in producing broken to
overcast skies areawide. This will place a cap on high temps today,
which have reached the low to mid 70s, a bit warmer than what was
forecast.

Tonight...With a slam dunk prediction by the HRRR this afternoon, am
optimistic on the forecast going into the next 12 hours. A bulk of
the heaviest rain and storm threat will move over the Atlantic
waters by sunset this evening, with isolated to scattered showers
remaining in the wake through the overnight. Have shifted highest
PoPs to areas north of Kissimmee/Melbourne pulled by the lifting
warm front prior to midnight. Later tonight, the focus shifts to low
visibility as dense fog develops first across Lake County spreading
towards the coast through daybreak. Guidance does keep vis
reductions generally west of I-95, but motorists areawide should use
caution and give extra time on the late night/early morning commute.
Temperatures won't move much overnight, only falling a couple of
degrees to the low to mid 60s.

Tuesday...The end to the messy and gloomy weather is in sight, but
not before another cold front passes through the area. The front,
now stalled near the FL Panhandle, will gain momentum driven by a
strong surface high sinking across TX. Similar to today, overall
instability isn't all that impressive with less than 1000J/kg CAPE,
but 500mb temps will still be -9 to -11C so could see a few stronger
storms. Moisture will be plenty sufficient with PW rising above 1.5"
so have PoPs of 70-80% areawide. Activity will begin north of I-4
soon after sunrise, slowly shifting southward through the day. Near
sunset, the band of heaviest rainfall will be south of the Orlando
metro and areas north beginning to clear. Guidance came in with
highs closer to 80 degrees, but with cloud cover and rain, lowered
temps a bit, ranging from the upper 60s to mid/upper 70s.&&

Wednesday-Thursday...High pressure moves eastward across the
southeast U.S. promoting dry conditions Wednesday. Northerly winds
veer onshore into Thursday morning, further veering southerly into
Thursday afternoon. Flow will promote modest moisture return
Thursday allowing for isolated showers south of Cape Canaveral.
Noticeably colder Thursday morning with low temperatures falling into
the mid to upper 30s across northern Lake and Volusia and into the
low to mid 40s in vicinity of I-4. Afternoon temperatures will be
limited to the mid to upper 50s along and north of the I-4 corridor,
warming into the 60s southward. Another chilly morning Thursday,
mostly ranging the 40s, however, staying warmer across much of
Brevard and the Treasure Coast. Temperatures return to the 70s
across much of east central Florida Thursday afternoon.

Friday-Sunday (modified previous)...Roller coaster ride of
temperatures continues into the extended forecast, as warming trend
continues into Friday, turning colder into the weekend behind
another strong cold front. The front crosses the area late Friday to
Friday night. Min temps are currently forecast in the 40s for much
of the area Friday and Saturday night, with upper 30s possible
across far northern Lake and NW Volusia counties. Northerly winds up
to 10-15 mph will make it feel even colder each night, with wind
chill values in the 30s across the interior and across Volusia
county. Some areas across far northern Lake and Volusia could see
windchill values fall into the upper 20s Saturday night. Along the
Treasure Coast, lows are forecast to range from the low to mid 50s.
Highs will reach the mid to upper 50s near to north of Orlando on
Saturday, with low to mid 60s south, and then max temps rise to the
low to mid 60s Sunday as northerly flow quickly veers onshore late
weekend.

Moisture gradually rises into late week, but some disagreement
between he models in overall rain chances, with GFS a little wetter,
compared to the ECMWF and CMC. For now, rain chances remain rather
low, no more than 20-30 percent into late week, with drier
conditions behind the cold front into the weekend.

.MARINE...
Issued at 329 PM EST Mon Jan 15 2024

Tonight-Tomorrow...Scattered to numerous showers with embedded
thunderstorms will continue to move over the Atlantic waters through
this evening. A few stronger storms could produce wind gusts up to
35 knots, and some storms have been showing indications of rotation.
Showers and storms will likely persist overnight especially over the
Gulf Stream waters, with another round of storms arriving tomorrow
ahead of an approaching cold front.

South to southwest winds up to 15 knots will increase to 15-20 knots
by mid afternoon on Tuesday as seas of 2-3 ft build 4-5 ft. Small
craft exercise caution headlines will be necessary by tomorrow
afternoon.

Wednesday-Friday (modified previous)...Hazardous boating
conditions arrive mid-week as seas build up to 5-7 feet offshore
into Wednesday morning. Northerly winds up to 20-25 kts diminish
through Wednesday afternoon and night, as winds gradually veer
onshore through Thursday, with seas falling to 3-4 feet. Winds
become offshore into Friday and increase to 15-20 knots offshore
as another strong cold front approaches the area.

&&

.AVIATION...
(18Z TAFS)
Issued at 329 PM EST Mon Jan 15 2024

Showers and embedded thunderstorms continue to spread across nearly
all terminals as a warm front stretches from KDAB to KBKV.
Prevailing MVFR conditions occurring, with further reductions
expected later in the TAF period. Ongoing showers and storms will
shift offshore after 00-01Z, with limited activity remaining over
land through the overnight. By 04Z, dense fog will develop from KLEE
west, spreading eastward through the pre-dawn hours. Many sites will
drop to IFR/LIFR cig and vis by 08Z, with highest confidence
locations already including TEMPO reductions to 1/2SM. Dense fog
will slowly lift through 12-14Z, with another round of showers and
storms ahead of an approaching cold front reaching LEE/DAB soon
after.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  60  73  39  54 /  70  80  20   0
MCO  64  76  44  57 /  60  80  20   0
MLB  64  77  48  62 /  60  80  30   0
VRB  65  78  52  64 /  50  70  30   0
LEE  60  74  39  55 /  60  80  10   0
SFB  63  76  41  56 /  70  80  20   0
ORL  64  76  43  57 /  60  80  20   0
FPR  66  78  54  65 /  40  70  30   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Smith
LONG TERM....Law
AVIATION...Smith
Hazardous weather outlook, Jan 15, 10:55 AM EST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1055 AM EST Mon Jan 15 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-160300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1055 AM EST Mon Jan 15 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered rain showers and isolated lightning storms are possible
this afternoon and evening across central and southern portions
of the area. Occasional lightning strikes, brief heavy rainfall,
and wind gusts around 40 mph are the primary concerns. Small hail
cannot be ruled out. Storm motions will be toward the east-
northeast around 30 mph.

.DENSE FOG/SMOKE IMPACT...
Outside of rain showers, areas of fog developing late tonight may
become locally dense for portions of east-central Florida.
Visibility reductions below one mile are possible for the Tuesday
morning commute.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated lightning storms this afternoon and evening will be
capable of producing brief wind gusts of 30 to 35 knots across
inland lakes, the Intracoastal waters, and the adjacent Atlantic
waters.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Isolated lightning storms are possible again on Tuesday, mainly
from late morning into the afternoon. A strong storm cannot be
ruled out with the primary hazards of concern being gusty winds,
small hail, and occasional lightning strikes.

Poor to hazardous marine conditions are expected behind a cold
front on Wednesday, followed by another episode of poor to
hazardous conditions Friday into Saturday behind a second cold
front.

Temperatures are forecast to fall into the upper 30s north of
Interstate 4 Wednesday and Thursday morning, with the potential
for similar cold conditions next weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Smith/Schaper

In the hours before

Special weather statement, Jan 15, 1:31 PM EST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Melbourne FL
131 PM EST Mon Jan 15 2024

FLZ053-254-547-647-151915-
Osceola FL-Inland Indian River FL-Inland Southern Brevard FL-
Mainland Southern Brevard FL-
131 PM EST Mon Jan 15 2024

...A strong thunderstorm will impact portions of northwestern Indian
River, southwestern Brevard and east central Osceola Counties through
215 PM EST...

At 130 PM EST, Doppler radar was tracking a strong thunderstorm near
Kenansville, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palm Bay, Malabar, Camp Holly Fish Camp, Barefoot Bay, and Lake
Marian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2769 8090 2787 8112 2823 8088 2790 8049
TIME...MOT...LOC 1830Z 238DEG 16KT 2784 8092

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Law
Special weather statement, Jan 15, 2:03 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
203 PM EST Mon Jan 15 2024

FLZ547-647-747-151930-
Southern Brevard Barrier Islands FL-Inland Southern Brevard FL-
Mainland Southern Brevard FL-
203 PM EST Mon Jan 15 2024

...A strong thunderstorm will impact portions of southeastern Brevard
County through 230 PM EST...

At 202 PM EST, Doppler radar was tracking a strong thunderstorm over
West Melbourne, or near Palm Bay, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Malabar, and Indialantic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2790 8071 2804 8086 2829 8061 2824 8056
      2819 8056 2801 8048
TIME...MOT...LOC 1902Z 229DEG 17KT 2804 8068

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Law
Special weather statement, Jan 15, 3:58 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Melbourne FL
358 PM EST Mon Jan 15 2024

FLZ058-259-264-152145-
Okeechobee FL-Inland St. Lucie FL-Inland Martin FL-
358 PM EST Mon Jan 15 2024

...A strong thunderstorm will impact portions of southwestern St.
Lucie, southeastern Okeechobee and west central Martin Counties
through 445 PM EST...

At 358 PM EST, Doppler radar was tracking a strong thunderstorm over
Treasure Island, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Treasure Island, Okeechobee, Four Seasons Estates, Taylor Creek, and
Okee Tantie Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2717 8088 2716 8089 2717 8091 2719 8091
      2720 8094 2722 8095 2743 8075 2724 8051
      2714 8070 2718 8074 2721 8079 2721 8081
      2720 8083 2719 8084 2714 8087
TIME...MOT...LOC 2058Z 236DEG 14KT 2722 8079

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Tollefsen
Special weather statement, Jan 15, 4:34 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
434 PM EST Mon Jan 15 2024

FLZ058-159-164-259-264-152215-
Okeechobee FL-Coastal St. Lucie FL-Inland St. Lucie FL-
Inland Martin FL-Coastal Martin FL-
434 PM EST Mon Jan 15 2024

...A strong thunderstorm will impact portions of St. Lucie,
southeastern Okeechobee and Martin Counties through 515 PM EST...

At 434 PM EST, Doppler radar was tracking a strong thunderstorm 9
miles west of Tradition, or 12 miles northeast of Treasure Island,
moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart, and Treasure Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2702 8063 2711 8066 2716 8071 2721 8079
      2720 8083 2735 8074 2756 8044 2756 8036
      2757 8034 2756 8032 2757 8032 2757 8029
      2721 8013 2709 8010
TIME...MOT...LOC 2134Z 238DEG 17KT 2729 8060

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Tollefsen

The radar

The Melbourne radar (KMLB), 114 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Martin

When
January 15, 4:43 PM EST to 5:08 PM EST
Where
Martin County, 5.9 mi WSW of Palm City to 1.48 mi W of Rio St Lucie
Rating
EF0
Path length
8.22 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
27.127, -80.353

The tornado touched down to the south and west of I-95 before crossing the interstate around 4:43 PM EST. The system moved to the north-northeast into Palm City, where numerous trees were felled on properties between I-95 and SW Martin Hwy. The |circulation continued to the northeast in Stuart where numerous residents submitted videos of the tornado impacting portions of the Canopy Creek residential subdivision, though little in the way of damage was noted. Additional intermittent reports of downed |trees were reported along the path as it moved across Florida's Turnpike and into Stuart.

The circulation eventually went on to produce a waterspout over the St. Lucie River that then pushed onshore and into the North River Shores subdivision before lifting and dissipating. The tornado produced minor damage here, including a few fallen trees |near the intersection of NW Pine Lake Dr and NW Fork Rd.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyThe tornado archive for Florida, 2024Warnings in Florida, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152396.